Illinois, 2010

Flash Flooding and Damaging Winds in Illinois, July 28 to 29, 2010

July 28 to 29, 2010 · NWS ILX · 6 events in 5 counties and zones

A cold front advancing eastward across the Midwest triggered scattered thunderstorms during the late afternoon and evening of July 28th. A few of the storms became strong to severe, with isolated wind damage being reported in Peoria and Schuyler counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$624,000
Crop damage
$80,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front advancing eastward across the Midwest triggered scattered thunderstorms during the late afternoon and evening of July 28th. A few of the storms became strong to severe, with isolated wind damage being reported in Peoria and Schuyler counties. In addition, very intense rainfall rates occurred across west central Illinois, where rainfall totals exceeded 4 inches in some locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 28, 1:54 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 28, 1:54 PM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
254 PM CDT WED JUL 28 2010

.DISCUSSION...
ISSUED 253 PM CDT WED JUL 28 2010

19Z SFC ANALYSIS SHOWED A COLD FRONT EXTENDING FROM NEAR CHICAGO WSW
TO SOUTH OF DES MOINES. STORMS WERE FIRING ALONG FRONTAL CONVERGENCE
BOUNDARY IN A REGION OF STRONG INSTABILITY /SB CAPES NEAR 4000 J/KG/
AND WEAK VERTICAL SHEAR /EFFECTIVE BULK SHEAR OF 30 KTS/. HOT AND
HUMID CONDITIONS PERSIST SOUTH OF THE FRONT WITH WIDESPREAD LOW 90S
TEMPS AND MID-UPPER 70S DEW POINT POOL IN CENTRAL IL. ALOFT...WNW
MID LEVEL FLOW DOMINATED THE UPPER MIDWEST AND GREAT LAKES ON THE
PERIPHERY OF MID LEVEL RIDGE CENTERED IN THE SOUTHERN PLAINS. MAIN
FORECAST ISSUES ARE CONVECTION INTO THIS EVENING...THEN POSSIBLE MCS
ACTIVITY LATE FRIDAY INTO SATURDAY.

SHORT TERM...TONIGHT THROUGH THURSDAY
COLD FRONT TO CONTINUE PROGRESSING SE INTO THE CWA THIS EVENING.
ISOLATED TO SCATTERED CONVECTION WELL AHEAD OF FRONT FROM ERN IL
INTO THE OHIO VALLEY TIED TO HOT/HUMID CONDITIONS AND UNCAPPED
ATMOSPHERE SHOULD DIMINISH DIURNALLY. BROKEN W-E ORIENTED LINE ALONG
THE FRONT ITSELF WILL HAVE A BETTER CHANCE OF PERSISTING INTO MID
EVENING AS IT TRACKS SE. BASED ON 18Z KILX SOUNDING THE FRONT WILL
MOVE INTO AN AREA OF IMPRESSIVE INSTABILITY BUT WEAK WIND FIELDS
ALOFT. STRONG...TO LOW END SEVERE STORMS POSSIBLE WITH SOME ISOLATED
WINDS GUSTS UP TO 60 MPH DUE TO PRECIP LOADING/WET MICROBURSTS.
FREQUENT LIGHTNING AND VERY HEAVY DOWNPOURS WILL ALSO BE A THREAT
AS P/W VALUES RISE TO AROUND 2 INCHES ALONG THE BOUNDARY. HIGH
FREEZING LEVELS AROUND 15K FT SHOULD LIMIT THE HAIL THREAT. 4KM
NSSL WRF AND HRRR MODELS CONSISTENT IN WEAKENING CONVECTION AFTER
LOSS OF DAYTIME HEATING AS FRONT SLIPS SOUTH OF I-72. AGREE WITH
THIS DEPICTION AS BEST UPPER LEVEL ENERGY QUICKLY SHIFTS NE OF THE
REGION THIS EVENING AND JUST HAVE SLGT CHC POPS FOR THE SOUTH HALF
AFTER MIDNIGHT.

HIGH PRESSURE RIDGE OVER THE DAKOTAS WILL BUILD SE INTO IL THROUGH
THURSDAY NIGHT. THIS WILL BRING IN SLIGHTLY COOLER AIR...AND A
REDUCTION IN DEW POINTS INTO THE LOW/MID 60S.

LONG TERM...FRIDAY THROUGH WEDNESDAY
WEST/NORTHWEST FLOW ALOFT WILL DOMINATE THE FLOW ACROSS THE
MIDWEST INTO EAL RY NEXT WEEK...ON THE PERIPHERY OF STRONG UPPER
RIDGE STRETCHING ALONG THE SOUTH-CENTRAL US. THIS WILL PLACE THE
ILX CWA ON THE SOUTHERN EDGE OF THE MAIN BELT OF WESTERLIES...AND
IN LINE FOR A POSSIBLE DECAYING MCS FRIDAY NIGHT INTO SATURDAY
MORNING. NORTHWEST FLOW AMPLIFIES BEHIND THIS WAVE AND SHOULD LEAD
TO A RELATIVELY QUIET WEATHER WEEKEND WITH SEASONABLE TEMPERATURES
AND MODEST HUMIDITY. GFS/ECMWF IN GOOD AGREEMENT FOR NEXT FRONTAL
PASSAGE LATE MONDAY INTO TUESDAY AND HAVE RAISED POPS TO
MENTIONABLE LEVELS FOR THIS TIME FRAME.

25
&&

.AVIATION...
ISSUED 1210 PM CDT WED JUL 28 2010

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING OVER
EASTERN IL PAST HOUR. SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED
ACROSS THE CENTRAL IL TERMINALS AND WOULD BRIEFLY BRING MVFR
CONDITIONS AND POSSIBLY EVEN LOWER ESPECIALLY AT CMI AND DEC WITH
TROPICAL DOWNPOURS. THIS DUE TO A FRONTAL BOUNDARY CURRENTLY OVER
FAR NW PARTS OF IL/MO THAT MOVES SE INTO CENTRAL IL LATE THIS
AFTERNOON/EVENING AND INTO SE IL EARLY OVERNIGHT. WEAK HIGH
PRESSURE OF 1022 MB OVER THE DAKOTAS SETTLES INTO WI/IL THU
AFTERNOON CLEARING SKIES OVERNIGHT WITH FAIR SKIES EXPECTED THU.
WSW WINDS NEAR 10 KTS AHEAD OF THE COLD FRONT THIS AFTERNOON TO
TURN NORTH LESS THAN 10 KTS BEHIND THE FRONT TONIGHT AND NNE 5-8
KTS THU.

HUETTL
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ILZ042>057-061>063-
066>068-071>073.

&&
Hazardous weather outlook, Jul 28, 1:10 PM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
210 PM CDT WED JUL 28 2010

ILZ027>031-036>038-040-041-291200-
FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
210 PM CDT WED JUL 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORM CHANCES WILL INCREASE ACROSS THE AREA DURING THIS
AFTERNOON AS A COLD FRONT APPROACHES FROM THE NORTHWEST. THERE IS
A SLIGHT RISK OF SEVERE STORMS...WITH THE MAIN THREAT BEING
DAMAGING WINDS. FREQUENT LIGHTNING AND HEAVY RAIN WILL ALSO
ACCOMPANY THE STRONGER STORMS.

HEAT INDEX VALUES WILL BE AROUND 100 DEGREES THROUGH EARLY
EVENING.

FOR INTERESTS ALONG THE ILLINOIS RIVER...MINOR FLOODING IS
EXPECTED TO CONTINUE FOR THE NEXT SEVERAL DAYS FROM HAVANA
DOWNSTREAM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS LATE FRIDAY INTO
EARLY SATURDAY. THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS
MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FROM 2 PM TO 8 PM TODAY.

ILZ042>057-061-291200-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-
MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-SCOTT-SHELBY-VERMILION-
210 PM CDT WED JUL 28 2010

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORM CHANCES WILL INCREASE ACROSS CENTRAL ILLINOIS DURING
THIS AFTERNOON AS A COLD FRONT APPROACHES FROM THE NORTHWEST.
THERE IS A SLIGHT RISK OF SEVERE STORMS...WITH THE MAIN THREAT
BEING DAMAGING WINDS. FREQUENT LIGHTNING AND HEAVY RAIN WILL ALSO
ACCOMPANY THE STRONGER STORMS.

HEAT INDEX VALUES WILL PEAK FROM 100 TO 105 DEGREES THROUGH EARLY
EVENING.

FOR INTERESTS ALONG THE ILLINOIS RIVER...MINOR FLOODING IS
EXPECTED TO CONTINUE FROM HAVANA DOWNSTREAM FOR THE NEXT SEVERAL
DAYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS LATE FRIDAY INTO SATURDAY.
ANOTHER CHANCE OF STORMS CAN BE EXPECTED MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM 3 PM TO 9 PM TODAY.

ILZ062-063-066>068-071>073-291200-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
210 PM CDT WED JUL 28 2010

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDEX VALUES WILL RANGE FROM 100 TO 105 DEGREES THROUGH EARLY
EVENING.

SCATTERED THUNDERSTORMS WILL OCCUR THROUGH THIS EVENING...BUT NO
ORGANIZED SEVERE WEATHER IS EXPECTED. HOWEVER...ANY THUNDERSTORM
THAT DEVELOPS COULD PRODUCE TORRENTIAL RAINFALL IN A SHORT PERIOD
OF TIME ALONG WITH GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS FRIDAY NIGHT INTO
SATURDAY. ANOTHER CHANCE OF STORMS CAN BE EXPECTED TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION IS AVAILABLE AT HTTP://WWW.WEATHER.GOV/LINCOLN. THIS
WEB ADDRESS IS ALL IN LOWER CASE.

KH

In the hours before

Special weather statement, Jul 28, 10:35 AM CST, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1135 AM CDT WED JUL 28 2010

ILZ027>031-036>038-040-041-282300-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-
INCLUDING THE CITIES OF...GALESBURG...PEORIA...BLOOMINGTON...
NORMAL...HAVANA
1135 AM CDT WED JUL 28 2010

...HIGH HEAT AND HUMIDITY EXPECTED TODAY...

TEMPERATURES AROUND 90 DEGREES COMBINED WITH DEWPOINTS IN THE MID
TO UPPER 70S WILL GIVE HEAT INDICES NEAR 100 DEGREES THROUGH THIS
AFTERNOON. THIS HIGH HEAT AND HUMIDITY WILL PERSIST UNTIL EARLY
EVENING WHEN A COLD FRONT MOVES THROUGH THE ILLINOIS RIVER VALLEY.
DRINK PLENTY OF WATER TODAY...STAY IN AN AIR CONDITIONED ROOM...
AVOID BEING OUTDOORS IN THE SUN FOR PROLONGED PERIODS OF TIME AND
CHECK UP ON RELATIVES AND NEIGHBORS.

KH

The radar

The Lincoln radar (KILX), 70 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Peoria

When
July 28, 4:20 PM CST to 4:21 PM CST
Where
Peoria County, Long Shr Park
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
40.750, -89.570

Several 5-inch diameter tree branches were blown down.

Thunderstorm Wind, Schuyler

When
July 28, 6:30 PM CST to 6:40 PM CST
Where
Schuyler County, 2 mi N of Browning
Measured
52 kt (60 mph) estimated gust
Property damage
$24,000
Crop damage
$80,000
Reported by
COOP Observer
Coordinates
40.159, -90.370

A few trees were blown down north of Browning. Crops were knocked down near Bader.

Flash Flood, Schuyler

When
July 28, 8:00 PM CST to July 29, 2:00 AM CST
Where
Schuyler County, 5.15 mi NNE of Ray to 1.46 mi NE of Littleton
Cause
Heavy Rain
Property damage
$370,000
Reported by
Emergency Manager
Coordinates
40.273, -90.451

Slow moving thunderstorms produced copious amounts of rainfall in much of Schuyler County late in the evening of July 28th. Nearly 5.00 of rain was measured in 90 minutes which produced nearly two feet of water on many rural roads. This rainfall event, combined with the heavy rain and flooding nine days earlier, produced extensive damage to 24 box culverts and bridges in northern and eastern Schuyler County.

Flash Flood, Cass

When
July 28, 8:00 PM CST to July 29, 2:00 AM CST
Where
Cass County, 7.95 mi NNE of Beardstown to 0.91 mi NE of Bluff Spgs
Cause
Heavy Rain
Property damage
$100,000
Reported by
Mesonet
Coordinates
40.123, -90.362

Slow moving thunderstorms produced copious amounts of rainfall in western Cass County late in the evening of July 28th. Rainfall amounts of 4.00 to 5.00 were measured in 90 minutes which produced nearly two feet of water on many roads. Numerous cars were stranded on the streets in Beardstown.

Flash Flood, Mason

When
July 28, 8:00 PM CST to July 29, 2:00 AM CST
Where
Mason County, 5.03 mi SSW of Snicarte to 7 mi SW of Saidora
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.056, -90.275

Slow moving thunderstorms produced copious amounts of rainfall in a small part of southwest Mason County late in the evening of July 28th. Rainfall amounts of 4.00 to 5.00 were measured in 90 minutes which produced nearly two feet of water on many rural roads. Nearly all roads in the vicinity of the Illinois River were closed due to the flooding.

Flash Flood, Fulton

When
July 28, 8:00 PM CST to July 29, 1:30 AM CST
Where
Fulton County, 6.04 mi WSW of Astoria to 3.37 mi NW of Table Grove
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
40.186, -90.449

Slow moving thunderstorms produced copious amounts of rainfall in the southern third of Fulton County late in the evening of July 28th. Rainfall amounts of 4.00 to 5.00 were measured in 90 minutes which produced more than two feet of water on many rural roads. A few vehicles were submerged in flooded viaducts, and several water rescues of stranded motorists were made. There were no injuries reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252595, 252598, 254505, 254508, 254509, 254511.